Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Bismarck, ND

June 27, 2017Burleigh County, Emmons County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2017, 9:54 PM CDT for Burleigh County, Emmons County, Sioux County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 9:54 PM CDT (02:54 UTC)
Expired
Jun 27, 2017, 10:37 PM CDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Burleigh County, ND, Emmons County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 40 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS53 KBIS 280254
SVRBIS
NDC015-029-085-280400-
/O.NEW.KBIS.SV.W.0032.170628T0254Z-170628T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
954 PM CDT TUE JUN 27 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sioux County in south central North Dakota...
  Southeastern Burleigh County in south central North Dakota...
  Northern Emmons County in south central North Dakota...

* Until 1100 PM CDT

* At 953 PM CDT, severe thunderstorms were located along a line
  extending from 13 miles south of Menoken to 5 miles southeast of
  Prairie Knights Resort, moving northeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Linton, Hazelton, Braddock, Driscoll, Temvik, Moffit, Hazelton 
  Recreation Area and Beaver Bay Recreation Area.

Very heavy rain will also occur with the storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4620 10062 4642 10063 4643 10059 4650 10058
      4653 10054 4657 10059 4659 10056 4662 10063
      4687 10014 4664 10008 4663 10006 4621 9991
TIME...MOT...LOC 0253Z 232DEG 30KT 4663 10049 4622 10057 

HAIL...1.75IN
WIND...60MPH
 
$$

JP MARTIN/SIMOSKO
2 follow-up statements
805 
WWUS53 KBIS 280324
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1024 PM CDT TUE JUN 27 2017

NDC085-280331-
/O.CAN.KBIS.SV.W.0032.000000T0000Z-170628T0400Z/
Sioux ND-
1024 PM CDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.

LAT...LON 4633 10048 4638 10051 4649 10045 4671 10046
      4687 10014 4664 10008 4663 10006 4632 9995
TIME...MOT...LOC 0321Z 232DEG 30KT 4677 10022 4636 10030 

$$

NDC015-029-280400-
/O.CON.KBIS.SV.W.0032.000000T0000Z-170628T0400Z/
Burleigh ND-Emmons ND-
1024 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR FAR SOUTHEASTERN BURLEIGH AND NORTHERN EMMONS COUNTIES...

At 1021 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southeast of Sterling to 7 miles northwest of
Linton, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hazelton, Braddock, Driscoll, Moffit and Temvik. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If storms move into your area get inside. Lightning is a killer. 
Brief but very heavy rain was also occurring with the storms. 
Flooding of ditches is expected. 

&&

LAT...LON 4633 10048 4638 10051 4649 10045 4671 10046
      4687 10014 4664 10008 4663 10006 4632 9995
TIME...MOT...LOC 0321Z 232DEG 30KT 4677 10022 4636 10030 

HAIL...1.00IN
WIND...60MPH
 
$$

JP MARTIN/SIMOSKO
350 
WWUS53 KBIS 280337
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1037 PM CDT TUE JUN 27 2017

NDC015-029-280345-
/O.CAN.KBIS.SV.W.0032.000000T0000Z-170628T0400Z/
Burleigh ND-Emmons ND-
1037 PM CDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLEIGH AND
NORTHERN EMMONS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe 
limits. Although no longer severe, the storms could still produce 
wind gusts as high as 45 mph and pea size hail. Lightning is a 
killer.

LAT...LON 4633 10048 4638 10051 4649 10045 4671 10046
      4687 10014 4664 10008 4663 10006 4632 9995
TIME...MOT...LOC 0333Z 232DEG 30KT 4683 10010 4642 10018 

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:05 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 27, 9:05 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
905 PM CDT Tue Jun 27 2017

.UPDATE...
Issued at 854 PM CDT Tue Jun 27 2017

A congealing line of strong to severe thunderstorms across the US
Highway 83 corridor as of 02 UTC between Bismarck/Mandan and
Garrison is expected to continue to propagate east, sustained by
the low level jet and steep mid level lapse rates. Elevated MUCAPE
around 2000 j/kg and effective deep layer shear around 30-35kts
supports a continued severe threat downstream. Given the
congealing mode, the primary threat will be damaging winds to
around 50-55kts, with a lesser hail threat.

UPDATE Issued at 525 PM CDT Tue Jun 27 2017

Widespread mid to upper level cloud cover across western and
central North Dakota as of 2230 UTC continues to limit surface
based heating and cap erosion along the occluding warm front
between US Highways 83 and 85. The most likely scenario is for the
shortwave entering far northwest South Dakota to propagate into
south central North Dakota around 00-01 UTC. Some cooling aloft
with this feature and associated lift is expected to erode the
cap. While MUCAPE values around 2000-2500 j/kg are forecast to be
in place across central North Dakota with steep mid level lapse
rates, weak effective deep layer shear continues to be a limiting
factor for potential storm organization and associated threat
magnitude. Deep layer shear will be stronger and more favorable
for supercells near the South Dakota border. As the low level jet
increases this evening, upscale growth into a possible convective
complex into the James River Valley is possible.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CDT Tue Jun 27 2017

The focus in the short term will be the threat for severe
thunderstorms late this afternoon and this evening. At 2 PM CDT a
warm front extended through southwest North Dakota followed by a
cold front just entering the far west. This will create a narrow
band of favorable instability and shear across South Central into
Southeast North Dakota this evening. The latest RAP soundings
show the CAP breaking around 6-7 PM over central North Dakota with
the majority of convection moving east of the James River Valley
after 3 or 4 am CDT. Do not see much more than marginal risk for
severe thunderstorms as the latest sounding analogues show
marginal large hail with a low threat for tornadoes. Also the 15Z
SREF focuses the larger threat south of the state tonight. However
will keep the mention of large hail and damaging winds going from
late afternoon through early morning as the threat definitely
exists.

On Wednesday the cold front will have moved through the region and
showers will be ending by noon east. Cooler and dryer air will
be in place. Minimum relative humidity will still fall into the
lower 20s southwest but the gusty winds will have moved east by
afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM CDT Tue Jun 27 2017

In the extended the global models still bring a closed upper low
across North Dakota Thursday and Friday exiting the region
Saturday. This will bring instability showers and isolated
thunderstorms with the the best chances for showers north and
east. This will also herald a cool start to July with high
temperatures Saturday in the upper 60s to mid 70s. Warmer weather
will arrive early next week and by the Fourth highs will return to
the 80s to lower 90s. The best chance for showers will be
Thursday night and Friday with the passage of the upper low
followed by warm and dry weather Sunday through Tuesday, the
Fourth Of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 854 PM CDT Tue Jun 27 2017

Scattered strong to severe thunderstorms will continue across
central North Dakota this evening and into the early overnight.
Isolated thunderstorms are possible west. VFR conditions are
expected outside of thunderstorms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...PA
Hazardous weather outlook, Jun 27, 8:51 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
851 PM CDT Tue Jun 27 2017

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-290200-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
851 PM CDT Tue Jun 27 2017 /751 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are expected across
central North Dakota this evening and into the early overnight.
Wind gusts to 65 mph, quarter size hail and frequent lightning
are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Thursday afternoon and
Thursday night. However severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-290200-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
851 PM CDT Tue Jun 27 2017 /751 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Thursday afternoon and
Thursday night. However severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 27, 8:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     7 NNE SAINT ANTHONY     46.71N 100.86W
06/27/2017  E58 MPH          MORTON             ND   TRAINED SPOTTER

            SPOTTER REPORTED STRONG WINDS COMBINED WITH
            RAIN TO PRODUCE VERY LOW VISIBILITY. SPOTTER
            SAID IT LOOKED LIKE A BLIZZARD. NO HAIL
            REPORTED.

&&

KS
Local storm report, Jun 27, 9:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
06/27/2017  M58 MPH          BURLEIGH           ND   ASOS

            MAX GUST TO 58 MPH THUS FAR AS MEASURED BY
            THE ASOS. HEAVY RAIN, NEAR ZERO VISIBILITY,
            AND PEA SIZED HAIL.

&&

KS
Local storm report, Jun 27, 9:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             4 SW BISMARCK           46.77N 100.84W
06/27/2017  E1.75 INCH       MORTON             ND   TRAINED SPOTTER

            BRIEF GOLFBALL SIZED HAIL AS THE LARGEST.
            MOST HAILSTONES WERE LESS THAN ONE INCH
            DIAMETER OR LESS THAN QUARTER SIZED.

&&

KS
Local storm report, Jun 27, 9:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
935 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             LINCOLN                 46.77N 100.70W
06/27/2017  E0.88 INCH       BURLEIGH           ND   PUBLIC

&&
Local storm report, Jun 27, 9:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
940 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HEAVY RAIN       4 SW BISMARCK           46.77N 100.84W
06/27/2017  M1.40 INCH       MORTON             ND   PUBLIC

&&

AE
Local storm report, Jun 27, 9:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             5 SE LINCOLN            46.71N 100.62W
06/27/2017  M1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

            QUARTER SIZED HAIL THE LARGEST. LOTS OF
            SMALLER HAIL, FOR ABOUT 10 MINUTES IN
            DURATION.

&&

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:18 PM CDTSpecial Weather StatementBISMorton27 min
Jun 27, 7:45 PM CDTSpecial Weather StatementBISMorton30 min
Jun 27, 7:47 PM CDTSpecial Weather StatementBISOliver28 min
Jun 27, 7:50 PM CDTSevere Thunderstorm WarningBISGrant, Morton55 min
Jun 27, 8:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Jun 27, 9:30 PM CDTSevere Thunderstorm WarningBISBurleigh60 min
Jun 27, 10:56 PM CDTSpecial Weather StatementBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 2 more49 min
Jun 28, 12:49 AM CDTSpecial Weather StatementBISWells41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.